Tornadoes · United States · Kansas · 2006
F0 tornado, Culver to Minneapolis, Kansas, September 21, 2006
From Culver to Minneapolis, this F0 tornado ran 0.1 miles across Ottawa County on September 21, 2006, touching down at 4:55 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 21, 2006
- Touchdown
- 4:55 PM CDT (21:55 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ottawa County
- Touchdown point
- 39.180, -97.720
- Lift-off point
- 39.180, -97.720
- Record number
- 891
What the Weather Service recorded
The tornado was reported by several spotters. It occurred over open country with no injuries nor damage reported. The tornado was produced by a mini-supercell.
Tornado reported near the intersection of 120th road and Oxbow. The tornado was produced by a mini-supercell. It produced no injuries nor damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Sep 21, 4:15 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 21, 4:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT THU SEP 21 2006 .DISCUSSION... LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA. AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS ADVISORY END AT 7 PM. THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH OF INTERSTATE 35. AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA. ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS. AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND 70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND LOW LEVEL FLOW BECOMES MORE WESTERLY. THIS FLOW WILL CONTINUE THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80 DEGREES WITH MOSTLY SUNNY SKIES. NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED. WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S THE THE RULE ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70... KSZ034>038-054>056-058-059 &&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT THU SEP 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING. A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS THIS EVENING.
In the hours before
Local storm report, Sep 21, 4:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 5 SW TOPEKA 39.00N 95.74W
09/21/2006 SHAWNEE KS NWS EMPLOYEE
ONE FOOT DIAMETER TREE BLOWN OVER.
&&
BNLocal storm report, Sep 21, 4:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 2 W CULVER 38.97N 97.80W
09/21/2006 OTTAWA KS TRAINED SPOTTER
SEVERAL SPOTTERS REPORTED TORNADO.
&&
BNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.9 hours before the tornado, 181 km from the path. September 21, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90392 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Topeka, KS (KTOP), 00:00Z
2.1 hours after it, 181 km from the path. September 22, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93607 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 981 m²/s²
- 0-3 km storm-relative helicity
- 1228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Concordia (CNK), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 130 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of September 21, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 21 | 1:53 PM CDT | F1 | Russell, KS | 6.0 | 75 | $100,000 | ||
| September 21 | 2:30 PM CDT | F0 | Vermilion Parish, LA | 1.0 | 20 | $10,000 | ||
| September 21 | 3:13 PM CDT | F0 | Lincoln, KS | 17.0 | 300 | $30,000 | ||
| September 21 | 3:36 PM CDT | F0 | Mitchell, KS | 6.0 | 100 | |||
| September 21 | 4:03 PM CDT | F0 | Mitchell, KS | 6.0 | 50 | |||
| September 21 | 4:16 PM CDT | F0 | Lincoln, KS | 0.3 | 35 | |||
| September 21 | 4:30 PM CDT | F0 | Ottawa, KS | 0.1 | 30 | |||
| September 21 | 6:20 PM CDT | F0 | Vermilion Parish, LA | 1.0 | 20 | $10,000 | ||
| September 21 | 6:48 PM CDT | F1 | Vermilion Parish, LA | 2.0 | 50 | $100,000 | ||
| September 21 | 6:55 PM CDT | F0 | Saint Martin Parish, LA | 1.0 | 20 | |||
| September 21 | 8:10 PM CDT | F1 | Atoka, OK | 11.0 | 100 | $70,000 | ||
| September 21 | 8:14 PM CDT | F1 | Polk, AR | 2.2 | 40 | |||
| September 21 | 8:25 PM CDT | F0 | Pushmataha, OK | 0.4 | 50 | $10,000 | ||
| September 21 | 8:28 PM CDT | F0 | Pushmataha, OK | 1.0 | 100 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.